Login

Join for Free!
112318 members


G.I. Problems from Antibiotic Use

Human Anatomy, Physiology, and Medicine. Anything human!

Moderator: BioTeam

G.I. Problems from Antibiotic Use

Postby V82 » Sat Jul 20, 2013 8:26 pm

I used Tetracycline for a year and half for moderate to severe acne. My doctor and pharmacist assured me it was safe and my dad had taken it for years when he was younger.

I am now suffering from chronic abdominal pain that can be cramping or digestive; as well as diahrea for over 3 months.

I believe that the Tetracycline killed off the good as well as the bad bacteria in my gut. (Though my family doctor does not agree.)

I stopped taking the Tetracycline 3 months ago.

I am going for a Colonoscopy next week.

Would taking probiotics and eating Kefir help me out.

My doctor just diagnosed me with IBS on my first visit so I dropped him.

I wish I knew more about the side effects of this medication before taking it. None of the online literature lists this as a side effect.
V82
Garter
Garter
 
Posts: 1
Joined: Sat Jul 20, 2013 8:25 pm

Postby Darby » Mon Jul 22, 2013 1:03 am

It's unlikely that probiotics would hurt, but even if your problem is microbiomic, there's not much evidence that those bacteria are a match to what you might be missing.
Darby
Viper
Viper
 
Posts: 1262
Joined: Thu Mar 02, 2006 5:29 pm
Location: New York, USA

Postby boron » Sat Oct 26, 2013 11:48 am

"Antibiotic-associated diarrhea" may develop within few weeks of taking antibiotics. Tetracycline may kill helpful bacteria in the colon and thus allow for overgrowth of Clostridium difficile bacteria, which can cause colitis and diarrhea.

I can't say if you have Clostridium difficile overgrowth, but if you have, yogurt and probiotics would not help, since you have to kill Clostridium, which yogurt cannot do. Prescribed antibiotics are needed to treat the condition.
boron
Garter
Garter
 
Posts: 7
Joined: Wed Jan 04, 2012 10:14 am


Postby JackBean » Mon Oct 28, 2013 8:39 am

I'm not going to comment about the possibility of bacteria being killed in gut after tetracyclin application to your skin, since I don't know whether is that possible, but here you have something about the probiotics:
http://www.dailymail.co.uk/health/artic ... ridge.html
http://www.biolib.cz/en/main/

Cis or trans? That's what matters.
User avatar
JackBean
Inland Taipan
Inland Taipan
 
Posts: 5652
Joined: Mon Sep 14, 2009 7:12 pm

Postby Darby » Tue Oct 29, 2013 10:57 pm

I don't think that the tetracycline was topical, but I also don't think that oral tetracycline persists into the colon (or it's not supposed to). Of course, everybody's different.
Darby
Viper
Viper
 
Posts: 1262
Joined: Thu Mar 02, 2006 5:29 pm
Location: New York, USA

Postby JackBean » Wed Oct 30, 2013 10:32 am

Really? I'd assume it would be some cream or something alike. If it can get from gut to face skin, why couldn't it go to colon?
http://www.biolib.cz/en/main/

Cis or trans? That's what matters.
User avatar
JackBean
Inland Taipan
Inland Taipan
 
Posts: 5652
Joined: Mon Sep 14, 2009 7:12 pm

Postby Darby » Fri Nov 01, 2013 1:31 pm

The basic idea of oral medication is to get it absorbed - like most nutrients, there shouldn't be anything still in the gut by the time it reaches the colon. Of course, this is affected by the pill casing and the binders (an issue with generic versions, which can use different ones). Antibiotics with more powerful colonic side effects, I'm assuming, are more likely to persist down that far, or get absorbed early but move from the blood into the peripheral tissue better (such as ones aimed at bladder infections).
Darby
Viper
Viper
 
Posts: 1262
Joined: Thu Mar 02, 2006 5:29 pm
Location: New York, USA

Postby boron » Sat Nov 09, 2013 3:32 pm

The OP mentioned "taking tetracycline," which obviously means pills. An antibiotic is probably fully absorbed in the small intestine; then it enters the blood and from there reaches all the tissues, more or less, including the colonic wall and bacteria attached to it. This is why oral antibiotics are called "systemic antibiotics."
Antibiotic associated diarrhea is described here
http://www.mayoclinic.com/health/antibi ... ea/DS00454

I'm not saying this caused diarrhea in OP, but it's possible.
boron
Garter
Garter
 
Posts: 7
Joined: Wed Jan 04, 2012 10:14 am

Postby JackBean » Mon Nov 11, 2013 9:23 am

I assume that. but if it gets to blood, why couldn't it hit also bacteria in colon?
http://www.biolib.cz/en/main/

Cis or trans? That's what matters.
User avatar
JackBean
Inland Taipan
Inland Taipan
 
Posts: 5652
Joined: Mon Sep 14, 2009 7:12 pm

Postby boron » Mon Nov 11, 2013 4:27 pm

It can hit bacteria, this is what I'm saying.
boron
Garter
Garter
 
Posts: 7
Joined: Wed Jan 04, 2012 10:14 am

Postby Darby » Mon Nov 11, 2013 11:26 pm

There's not a lot of distribution from blood to the colonic lumen - it's virtually oxygen-free, the residents live on the contents and not systemic nutrients. I'm sure that some blood-carried materials get in there, but it's not a certainty.
Darby
Viper
Viper
 
Posts: 1262
Joined: Thu Mar 02, 2006 5:29 pm
Location: New York, USA

Postby boron » Wed Nov 13, 2013 8:05 pm

http://www.medscape.com/viewarticle/505473_7
The major mechanisms of antibiotic-associated diarrhea (AAD) involve disturbances of the gut microflora and the direct effects of antibiotics on the mucous membranes.
The rates of diarrhea associated with parenterally administered antibiotics, especially those with enterohepatic circulation, are similar to rates associated with orally administered agents.

http://www.nejm.org/doi/full/10.1056/NEJMcp011603
Diarrhea occurs in approximately 5 to 10 percent of patients who are treated with ampicillin...and 2 to 5 percent of those who are treated with other cephalosporins...and tetracycline
boron
Garter
Garter
 
Posts: 7
Joined: Wed Jan 04, 2012 10:14 am


Return to Human Biology

Who is online

Users browsing this forum: No registered users and 2 guests

cron